Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 26, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Oct 5, 2017, 3:15 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2017, 3:15 AM HST (13:15 UTC)
- Expired
- Oct 6, 2017, 3:27 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
758 WWHW70 PHFO 051315 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Thu Oct 5 2017 ...Wind Advisory for strong trade winds... .A very strong high north of the area will produce strong trade winds today. Winds are expected to subside quickly tonight. HIZ014>016-018-019-024-026-027-060230- /O.NEW.PHFO.WI.Y.0026.171005T1315Z-171006T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West- Maui Central Valley-South Big Island-Kohala-Big Island Interior- 315 AM HST Thu Oct 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 600 PM THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 600 PM this evening. * TIMING...through this evening. * WINDS...northeast to east winds 30 to 35 mph with gusts to 50 mph. * IMPACTS...winds this strong can cause power outages, make driving difficult and swing doors open and shut forcefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful using sensitive electronic equipment, use extra caution when driving and be careful opening and closing doors. && $$ HIZ022-060230- /O.NEW.PHFO.WI.Y.0026.171005T1315Z-171006T0400Z/ Haleakala Summit- 315 AM HST Thu Oct 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 600 PM THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 600 PM this evening. * TIMING...through this evening. * WINDS...northeast to east winds to 45 to 55 mph with gusts to 65 mph. * IMPACTS....winds this strong can cause power outages, make driving difficult and swing doors open and shut forcefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful using sensitive electronic equipment, use extra caution when driving and be careful opening and closing doors. && $$ Donaldson
2 follow-up statements
319 WWHW70 PHFO 060133 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 333 PM HST Thu Oct 5 2017 ...Wind Advisory for portions of Lanai...Kahoolawe...Maui...and the Big Island... .Strong high pressure far to the north of the main Hawaiian Islands will keep very windy trades blowing tonight in some localized spots. HIZ014>016-018-019-024-026-027-061500- /O.EXT.PHFO.WI.Y.0026.000000T0000Z-171006T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West- Maui Central Valley-South Big Island-Kohala-Big Island Interior- 333 PM HST Thu Oct 5 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * TIMING...Overnight. * WINDS...Localized northeast winds 30 mph with gusts to 50 mph, but starting to diminish after midnight. The strongest winds are expected to occur over higher terrain and where winds blow downslope. * IMPACTS...Winds this strong can cause power outages, make driving difficult and slam heavy doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful using sensitive electronic equipment, use extra caution when driving and be careful opening and closing doors. A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ022-061500- /O.EXT.PHFO.WI.Y.0026.000000T0000Z-171006T1600Z/ Haleakala Summit- 333 PM HST Thu Oct 5 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * TIMING...through this evening. * WINDS...Northeast winds 45 mph with gusts to 65 mph, mainly at the highest elevations. Winds should start to diminish after midnight. * IMPACTS....Winds this strong can cause power outages, make driving difficult and slam heavy doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful using sensitive electronic equipment, use extra caution when driving and be careful opening and closing doors. A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ R Ballard
385 WWHW70 PHFO 061327 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 327 AM HST Fri Oct 6 2017 ...Wind Advisory cancelled... HIZ014>016-018-019-022-024-026-027-061430- /O.CAN.PHFO.WI.Y.0026.000000T0000Z-171006T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West- Maui Central Valley-Haleakala Summit-South Big Island-Kohala- Big Island Interior- 327 AM HST Fri Oct 6 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Although locally breezy conditions will prevail today, winds have decreased below advisory levels. $$ Wroe
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 4, 8:32 PM HST, 6 hours 43 minutes earlier.
Area forecast discussion, Oct 4, 8:32 PM HST, 6 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 832 PM HST Wed Oct 4 2017 .SYNOPSIS... A strong high far north of the islands will remain strong and nearly stationary through tomorrow. This high will produce windy weather through tomorrow night. Winds will subside rapidly on Friday as the high moves off to the north and a low approaches from the northeast. A band of showers trailing southwest from the low will move over the islands on Friday and linger through the weekend. Winds will remain light over the weekend, with afternoon showers over interior areas. Gentle trade winds will gradually spread back over the islands early next week as a ridge builds to the northeast. && .DISCUSSION... A 1040 mb high around 1100 miles northwest of Honolulu near 40N 168W is forecast to remain nearly stationary with little change in strength through Thursday evening. This is an unusually strong high, especially for early fall. The tight pressure gradient south of the high will maintain windy weather over the islands through tomorrow night. Winds may be strong enough at times to require wind advisories. The global models remain in good agreement showing a low far northeast of the islands moving southwest through Saturday. A band of low clouds trailing southwest from the low will move south over the islands on Friday. The cloud band will bring some increase in windward showers, but the atmosphere will remain rather stable, so no heavy rainfall is expected. As the low gets closer, our winds will subside rapidly on Friday. Nighttime land breezes and daytime sea breezes will prevail over the weekend. The seabreezes will produce afternoon clouds and showers over interior areas while the land breezes will bring clearing skies at night. The low will start moving off to the north Saturday night and a ridge will build far northeast of the islands. Gentle trade winds will prevail Monday and Tuesday. A weak trough may form over the islands next Wednesday bringing a return of land and sea breezes. && .AVIATION... Strong trade winds will focus clouds and brief showers over N through E facing slopes, with a few showers spreading leeward on the smaller islands. While these passing showers will produce periods of MVFR VIS/CIG in SHRA through Thursday, VFR conditions are expected to prevail at the TAF sites. AIRMET TANGO will remain posted for moderate low-level turbulence near and downwind of the terrain, and for strong surface winds in select locations. Observations will be monitored for the potential to include severe low-level turbulence in the AIRMET as trade winds peak on Thursday. && .MARINE... Expect rough boating conditions through Thursday night, especially over the Pailolo and Alenuihaha Channels and waters south of the Big Island, where seas are forecast to reach 8 to 12 ft due to 25 to 35 kt winds. The latest surface analysis showed 1040 mb high pressure centered north-northwest of the islands near 40N and a stationary frontal boundary extending from northeast to southwest around 30N. ASCAT passes earlier today showed a large area of 25 to 30 knot easterly winds several hundred nautical miles north of the marine areas near this boundary. Locally, trades have already begun to increase due to these features north of the islands and that trend is expected to continue overnight into Thursday as the boundary sags farther south toward the area. As a result, the small craft advisory remains in place for all Hawaiian waters through Thursday, except for the Pailolo and Alenuihaha Channels where wind speeds will likely reach gale-force late tonight into Thursday morning. Winds will begin to gradually trend down Thursday night through Friday, then become light over the weekend as low pressure develops northeast of the state. Land and sea breeze conditions can't be ruled out by the end of the weekend near the coasts, which will remain possible into early next week. A reinforcing north-northwest swell will fill in overnight tonight and hold through Thursday before gradually trending down Friday into the upcoming weekend. The latest offshore buoy observations northwest of Kauai are already showing small long-period energy within the 17 to 19 second bands out of the north-northwest. Very small forerunners have even made it to the nearshore PacIOOS Hanalei buoy this evening. Surf along north and west facing shores will build overnight into Thursday, peaking below advisory levels. Surf along east facing shores will become hazardous, likely reaching advisory levels by Friday, as the trades become strong locally and upstream of the state. Surf along east facing shores will then trend down Friday into the weekend. A mix of south-southeast and southwest long-period sources from the southern hemisphere will keep the surf from going flat along south facing shores through the weekend and early next week. For the long range, the recent active trend across the southern Pacific is expected to continue into the upcoming weekend. The GFS and ECMWF both depict a favorable batch of gales setting up east of New Zealand Friday through the weekend, which should translate to a south-southwest (180-200 deg) long-period swell filling in by next weekend (10/13 - 10/15). Later in the weekend and early next week, a northeast (020-030 deg) swell associated with developing low pressure northeast of the state is forecast to build across the waters. This source could lead to surf rising along exposed north facing shores and possibly advisory- level surf returning along east facing shores by Monday. For more detailed surf information for Oahu, see the latest Collaborative Nearshore Swell and Wind Forecast for at: www.prh.noaa.gov/hnl/pages/SRF.php && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning until 6 PM HST Thursday for Pailolo Channel-Alenuihaha Channel. && $$ Discussion...Donaldson Aviation...Birchard Marine...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 12:42 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.